Polypharmacy: Too Much of a Good Thing - LECOM

Polypharmacy: Too Much of a Good Thing

Friday, 13 March 2020

It’s no secret: older patients tend to take more medication.  More medication means more complexity, and more complexity can lead to worse health outcomes.  The combined effects of these therapies can produce even more problems than they attempt to fix.  The laundry list of medications that many geriatric patients take is known as polypharmacy and it’s a little-known, but significant problem that our students and faculty in the School of Pharmacy are trying to tackle.

Medication Therapy Management: One of the ways pharmacists combat polypharmacy is Medication Therapy Management (MTM).  According to the APhA, MTM is a range of services that pharmacists provide to patients to help them get the most out of their medications.  Our LECOM students are trained in MTM even before they go out on their rotations, taking a framework with them to work through medication lists, identify issues, and help make changes to regimens for the patient’s safety and health outcomes.  They are equipped to help their patients, especially our geriatric population, make their medications work to maximum therapeutic effect.

Certified Students: While on rotations, our LECOM students are actively engaged in MTM when performing medication histories on patients.  “The MTM certification helped me to both identify drug-related problems and know what actions we can take to help maximize patient therapy,” says Elise King, third-year pharmacy student at the LECOM Erie campus.  “This certification helped me identify potential issues when taking med histories so I could address them with my preceptor and the medical team.”

Beware: Drug Interactions!

To help spread awareness about this topic, our faculty and students have put together a list of drug interactions that could help your older loved ones from potentially serious issues:

  • Warfarin (Coumadin) + Aspirin/Ibuprofen = Potential Bleeding Risk
  • Warfarin (Coumadin) + Green Vegetables (Broccoli) = Blocks Warfarin’s effectiveness
  • Loop Diuretics (Digoxin) + ACE Inhibitors + NSAIDs = Increased Risk of Renal Failure
  • Sildenafil + Nitroglycerin = Dangerously reduced heart rate

Written by Jordan Koper, Pharmacy Admissions Coordinator

TOP